Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 213, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Nov 10, 1998, 4:34 AM CST for Menard County, Sangamon County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 1998, 4:34 AM CST (10:34 UTC)
- Expired
- Nov 10, 1998, 5:15 AM CST
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Menard County, IL, Sangamon County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 4:35 AM CST | Thunderstorm Wind 55 | Pleasant Plains, IL | Thunderstorm winds blew down numerous trees and power lines. In Divernon, two trees fell onto two houses, another one fell onto a mobile home and one tree fell onto a pickup truck. No injuries were reported and damage was estimated around $8,000. |
| Nov 10, 4:35 AM CST | Thunderstorm Wind | Tallula, IL | In Tallula, a shed was destroyed. Several other sheds were either damaged or destroyed in the Petersburg area. Numerous trees and power lines were blown down. Also, one home sustained minor damage 3 miles north northeast of Petersburg. A wall on the attach |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 1:15 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 561 m²/s²
- 0-3 km storm-relative helicity
- 703 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
997 WUUS1 KSPI 101036 RRA SVRSPI ILC125-129-167-179-101115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 434 AM CST TUE NOV 10 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN CENTRAL ILLINOIS MENARD COUNTY IN CENTRAL ILLINOIS SANGAMON COUNTY IN CENTRAL ILLINOIS TAZEWELL COUNTY IN CENTRAL ILLINOIS * UNTIL 515 AM CST * AT 430 AM CST... DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 5 MILES WEST OF CANTON TO 10 MILES EAST OF JACKSONVILLE... MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PEKIN MASON CITY PETERSBURG SPRINGFIELD CHATHAM DAMAGING WIND GUSTS OF 60 MPH OR HIGHER CAN BE EXPECTED. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 8:40 PM CST, 7 hours 54 minutes earlier.
Area forecast discussion, Nov 9, 8:40 PM CST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 840 PM CST MON NOV 9 1998 FCST PROBLEM FOR TONIGHT AND TUESDAY IS STRONG/DAMAGING GRADIENT WINDS EXPECTED WITH INTENSE LOW PRESSURE IN THE PLAINS. THIS LOW IS PROGD TO DEEPEN SIGNIFICANTLY AFTER MIDNIGHT WITH PRESS FALLS OF GRTR THAN 1 MB PER HOUR AS IT TRACKS TO WRN LK SUPERIOR BY TUE AFTN. THIS VERY TIGHT GRADIENT WILL RESULT IN RAPIDLY INCRSG WINDS ACRS CENT IL LATE TONIGHT AND DURING THE DAY TUESDAY. TWO MAJOR CONCERNS WITH THE AFOREMENTIONED SCENARIO. FIRST... SHOWERS AND THUNDERSTORMS XPCTD TO DEVELOP AHEAD OF THE ADVANCING CDFNT WILL BE MOVG RAPIDLY WITH 850MB WINDS PROGD TO BE GRTR THAN 70 KNOTS. I FEEL THAT A MODERATE SHOWER...AND ESPECIALLY A THUNDERSTORM...WILL BE CAPABLE OF TRANSFERING PLENTY OF MOMENTUM TO THE SURFACE TO RESULT IN DAMAGING WINDS TOWARD THE EARLY MORN HOURS. SECOND AND BIGGEST CONCERN IS THE GRADIENT WINDS FORECAST FOR TUESDAY. WITH THE MAGNITUDE OF THE INTENSE LOW PRESSURE SYSTEM I BELIEVE THAT HIGH WIND WARNING CRITERIA (SUSTAINED WIND 40 MPH OR GRTR...OR GUSTS 58 MPH OR HIGHER) AND DAMAGING WINDS CAN BE EXPECTED FOR SEVERAL HOURS ON TUESDAY IN CENT IL FROM MID-MORNING INTO EARLY AFTERNOON. FWC WIND FORECASTS SUPPORT THIS NOTIION...INDICATING SUSTAINED WINDS OF 38-48 MPH ACRS ALL OF CENT/ERN IL LATE MORN-ERLY AFTN TUESDAY. CURRENT PROFILER DATA IN THE LOWEST GATES JUST DOWNSTREAM OF A 992MB SFC LOW IN THE SRN PLAINS ALREADY SHOW 40 KT WINDS...WITH FURTHER STRENGTHENING XPCTD AS THE LOW DEEPENS. AS A RESULT...WOULD LIKE TO GET THE WORD OUT ASAP INSTEAD OF WAITING FOR 4AM ZONES. BELIEVE A WIND EVENT OF THIS MAGNITUDE SHOULD HAVE PLENTY OF ADVANCE NOTICE. THUS...WILL BE UPGRADING WIND ADVISORY TO A HIGH WIND WARNING FOR LATE TONIGHT AND ESPECIALLY ON TUESDAY. COORD WITH CHI...STL AND DVN. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 1:52 AM CST | Tornado Warning | ILX | Morgan, Scott | 38 min |
| Nov 10, 2:29 AM CST | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard | 31 min |
| Nov 10, 3:24 AM CST | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler | 36 min |
| Nov 10, 3:24 AM CST | Severe Thunderstorm Warning | ILX | Scott | 36 min |
| Nov 10, 4:00 AM CST | Severe Thunderstorm Warning | ILX | Morgan, Scott | 45 min |
| Nov 10, 4:00 AM CST | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 45 min |
| Nov 10, 4:34 AM CST | Severe Thunderstorm Warning | ILX | Mason, Tazewell | 41 min |
| Nov 10, 4:53 AM CST | Severe Thunderstorm Warning | ILX | Logan | 52 min |
| Nov 10, 4:53 AM CST | Severe Thunderstorm Warning | ILX | Christian | 52 min |
| Nov 10, 5:16 AM CST | Severe Thunderstorm Warning | ILX | Macon, Shelby | 44 min |
| Nov 10, 5:16 AM CST | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 44 min |
| Nov 10, 5:48 AM CST | Severe Thunderstorm Warning | ILX | Moultrie, Piatt | 42 min |
| Nov 10, 6:04 AM CST | Severe Thunderstorm Warning | ILX | Coles, Douglas | 41 min |
| Nov 10, 6:04 AM CST | Severe Thunderstorm Warning | ILX | Champaign | 41 min |
| Nov 10, 6:48 AM CST | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 42 min |
| Nov 10, 7:08 AM CST | Severe Thunderstorm Warning | ILX | Cumberland, Jasper | 52 min |
| Nov 10, 7:28 AM CST | Severe Thunderstorm Warning | ILX | Clark, Edgar | 62 min |
| Nov 10, 7:28 AM CST | Severe Thunderstorm Warning | ILX | Crawford | 62 min |
| Nov 10, 7:38 AM CST | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 52 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.